Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 2, NWS Sacramento, CA

January 20, 2018

NWS Sacramento, CA issued this winter storm warning at Jan 20, 2018, 1:05 PM PST. It took effect at Jan 21, 2018, 7:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 1:05 PM PST (21:05 UTC)
In effect from
Jan 21, 2018, 7:00 AM PST
Expired
Jan 21, 2018, 3:01 AM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

879 
WWUS46 KSTO 202105
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
105 PM PST Sat Jan 20 2018

...Heavy Mountain Snow Possible Sunday and Monday...

.Cold Pacific storm will bring periods of moderate to heavy snow 
Sunday into Monday across the Shasta-Siskiyou mountains, Coastal 
range, and mountains of Western Plumas county. Heaviest snow is
expected Sunday evening. Snow levels will initially be around 2000
to 3000 feet Sunday then increase Sunday night into Monday.


CAZ013-211230-
/O.UPG.KSTO.WS.A.0003.180121T1700Z-180122T1700Z/
/O.NEW.KSTO.WS.W.0002.180121T1500Z-180122T1800Z/
Shasta Lake Area / Northern Shasta County-
105 PM PST Sat Jan 20 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 10 AM PST
MONDAY ABOVE 2000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 3 to 8 inches are expected, with
  localized amounts up to 12 inches. Snow levels will initially 
  be around 2000 feet Sunday, rising to 3000 to 3500 feet Monday.

* WHERE...Shasta Lake Area / Northern Shasta County including
  Interstate 5.
 
* WHEN...7 AM Sunday to 10 AM Monday. Heaviest snow expected
  Sunday evening.

* ADDITIONAL DETAILS...Be prepared for snow covered roads with
  difficult driving conditions and possible significant reductions
  in visibility at times. Wind gusts up to 45 mph possible over
  higher terrain Sunday afternoon and night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ063-211230-
/O.UPG.KSTO.WS.A.0003.180121T1700Z-180122T1700Z/
/O.NEW.KSTO.WW.Y.0003.180121T1500Z-180122T1800Z/
Mountains Southwestern Shasta County to Northern Lake County-
105 PM PST Sat Jan 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 10 AM
PST MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 2 to 5 inches are expected, with localized
  amounts up to 13 inches possible over the highest terrain. Snow
  levels will be around 3000 to 3500 feet Sunday, rising to 4500
  feet Monday.
 
* WHERE...Mountains Southwestern Shasta County to Northern Lake 
  County.

* WHEN...7 AM Sunday to 10 AM Monday. Heaviest snow expected
  Sunday evening.

* ADDITIONAL DETAILS...Be prepared for snow covered roads with
  reduced visibilities at times. Wind gusts up to 40 mph possible
  over higher terrain Sunday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ068-211230-
/O.UPG.KSTO.WS.A.0003.180121T1700Z-180122T1700Z/
/O.NEW.KSTO.WW.Y.0003.180121T2200Z-180123T0000Z/
Western Plumas County/Lassen Park-
105 PM PST Sat Jan 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 4 PM PST
MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. In
  addition, some reductions to visibility are expected. Total snow
  accumulations of 3 to 7 inches are expected, with localized
  amounts up to 14 inches over the highest terrain.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...2 PM Sunday to 4 PM Monday.

* ADDITIONAL DETAILS...Be prepared for snow covered roads with
  reduced visibilities at times. Wind gusts up to 50 mph possible
  over higher terrain Sunday afternoon and night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$
1 follow-up statement
833 
WWUS46 KSTO 211101
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
301 AM PST Sun Jan 21 2018

...Mountain Snow Sunday and Monday...

.Cold Pacific storm will bring periods of moderate snow Sunday 
into Monday across the Shasta-Siskiyou mountains, Coastal range, 
and mountains of Western Plumas county. Heaviest snow is expected 
Sunday evening. Snow levels will initially be around 2000 to 3000 
feet Sunday then increase Sunday night into Monday.

CAZ013-220000-
/O.CAN.KSTO.WS.W.0002.180121T1500Z-180122T1800Z/
/O.EXA.KSTO.WW.Y.0003.180121T1500Z-180122T1800Z/
Shasta Lake Area / Northern Shasta County-
301 AM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
10 AM PST MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 4 to 6 inches, with localized amounts up 
  to 9 inches, are expected.

* WHERE...Shasta Lake Area / Northern Shasta County.

* WHEN...7 AM today to 10 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ063-220000-
/O.CON.KSTO.WW.Y.0003.180121T1500Z-180122T1800Z/
Mountains Southwestern Shasta County to Northern Lake County-
301 AM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS
MORNING TO 10 AM PST MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 3 inches, with localized amounts up 
  to 7 inches, are expected.

* WHERE...Mountains Southwestern Shasta County to Northern Lake 
  County.

* WHEN...7 AM today to 10 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ068-220000-
/O.CON.KSTO.WW.Y.0003.180121T2200Z-180123T0000Z/
Western Plumas County/Lassen Park-
301 AM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 4 PM PST MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 3 inches, with localized amounts up 
  to 7 inches, are expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...2 PM today to 4 PM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 9:35 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 20, 9:35 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
935 AM PST Sat Jan 20 2018

.Synopsis...
Dry today then a series of Pacific storms move through Sunday
through Thursday bringing rain, mountain snow, and gusty wind at
times.

&&

.Discussion...
Upper level ridging builds into the forecast area today bringing
drier weather with some light northerly wind. High temperatures
this afternoon expected to be near normal temperatures. Ridge
axis shifts through overnight allowing upstream baroclinic cirrus
to advect into the CWA. Guidance showing overnight low
temperatures in the Central Valley expected to be similar to this
morning. However amount of higher clouds moving in could impact
morning fog or frost development.

Pacific frontal system begins to spread precipitation into
western portions of the CWA tomorrow afternoon, and then across
the entire CWA Sunday night into Monday. Models agree on bulk of
precip expected over the northern and western portions of our
forecast area but have significant QPF differences over Interior
NorCal. GFS20 is the driest with 00Z EC wettest, and NAM-12
between the two. This adds some uncertainty to the Winter Storm
watch currently in effect. With colder air already in place, snow
levels will be low enough to impact travel along I-5 through the
Shasta-Siskiyou mountains. Rain totals in the Central Valley range
from around a tenth of an inch to over three-quarters of an inch,
highest in the Northern Sacramento Valley. For the foothills and
mountains, values range from around half an inch to 2 inches.

Precip diminishes by Monday afternoon as subsidence increases over
Interior NorCal. Upper ridging brings drier weather Monday night
and Tuesday. Night and morning valley fog may be more prevalent
during this period. Temperatures trend up Monday into Tuesday to
near or slightly above normal.

PCH

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)
Mid range models in fairly good agreement in bringing a Pacific
frontal system into northwest California Wednesday morning then
through the north state during the day on Wednesday. 00z runs
slowed this system down about 6 hours but 06z run sped it back up
again. This system looks to be of moderate strength with moderate
snow levels between about 4500 and 5500 feet. Main frontal band
moves into the Sierra Thursday night with several inches of
snowfall expected for likely travel impacts. Main upper trough
pushes through the region on Thursday with cold air behind the
front bringing snow levels down to 2500 to 3500 feet. Instability
will keep showers going through the day with daytime highs
remaining a little below normal. Upper ridge begins to build over
the eastern Pacific and west coast on Friday pushing the shower
threat northward to north of about Red Bluff. Upper ridge
continues to amplify on Saturday bringing daytime temperatures up
to a few degrees above normal. Most of the CWA should remain dry
next Saturday if current models hold but a shortwave slipping over
the ridge could bring a few showers over the mountains of
northern Shasta county.

&&

.AVIATION...
VFR conds ovr Intr NorCal nxt 24 hrs exc isold MVFR/IFR conds poss
in Cntrl Vly in BR/FG btwn 10z-18z Sun. Dtrtg conds Sun aftn into
ngt as nxt Pac fntl sys movs inld. LCL N to NW sfc wnds up to 12
kts poss in Cntrl Vly til arnd 00z Sun.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday morning through Monday morning
for Mountains Southwestern Shasta County to Northern Lake County-
Shasta Lake Area / Northern Shasta County-Western Plumas
County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:05 PM PSTWinter Weather AdvisorySTO45 hr

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.